Utah, 2006

Flash Flood and Heavy Rain in Utah, July 8, 2006

July 8, 2006 · NWS SLC · 2 events in 2 counties and zones

1 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 8, 3:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 8, 3:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT SAT JUL 8 2006

.SYNOPSIS...AN UPPER LOW OVER ARIZONA WILL MOVE NORTH INTO SOUTHERN
UTAH THIS EVENING. WITH ABUNDANT MOISTURE IN PLACE ACROSS CENTRAL
AND SOUTHERN UTAH NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHEAST HALF OF THE STATE THIS EVENING.  SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. THIS UPPER LOW WILL
MOVE INTO SOUTHWEST WYOMING ON SUNDAY BRINGING AN INCREASED CHANCE
OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF NORTHERN UTAH.

&&

.DISCUSSION...WELL DEFINED UPPER LEVEL CIRCULATION MOVING THROUGH
NORTHERN AZ THIS AFTERNOON.  MODEST DIFFERENTIAL VORTICITY ADVECTION
AHEAD OF THIS LOW HAS HELPED PROVIDE LARGER SCALE ASCENT
CONTRIBUTING TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN UTAH. SIGNIFICANT CLOUD COVER ACROSS THE EAST CENTRAL
PORTION OF THE STATE HAS HELD TEMPERATURES IN CHECK THERE AND
GREATLY MINIMIZED THE DEGREE OF DESTABILIZATION THAT HAS OCCURRED
THROUGH THE DAY.  HOWEVER...DECENT INSOLATION ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL UTAH ALLOWED GREATER INSTABILITY TO
DEVELOP IN THESE AREAS AND HAVE CORRESPONDINGLY SEEN MORE VIGOROUS
CONVECTION IN THESE REGIONS. GIVEN THE PRECIPITABLE WATERS IN EXCESS
OF ONE INCH ACROSS THE SOUTHERN HALF OF UTAH AND THE SLOW MOVEMENT
OF THE STORMS ASSOCIATED WITH THIS WELL DEFINED CIRCULATION WILL
CONTINUE FLASH FLOOD WATCH THROUGH MIDNIGHT FOR THE SOUTHEAST HALF
OF UTAH. EVEN THOUGH PRECIPITATION RATES HAVE BEEN UNIMPRESSIVE DUE
TO LIMITED INSTABILITY ACROSS THE EAST CENTRAL PORTION OF THE AREA
WILL KEEP WATCH GOING THERE AS MORE VIGOROUS DRY SLOT CONVECTION
WILL LIFT NORTH THIS EVENING. HAVE ALSO EXPANDED THE WATCH TO
INCLUDE THE MILFORD AND CEDAR CITY AREAS GIVEN THE ORIENTATION OF
CONVECTION THIS AFTERNOON.   MOISTURE HAS BEEN SLOW TO MOVE NORTH
ALONG THE WASATCH FRONT WITH THE NAM HAVING A BETTER HANDLE ON THIS
THUS FAR.  WILL STILL MAINTAIN CHANCE POPS TONIGHT ACROSS THE
WASATCH FRONT AS CIRCULATION DRIFTS NORTH AND MODEST FORCING
OVERSPREADS THE AREA OVERNIGHT ALTHOUGH THIS MAY BE A BIT AMBITIOUS
GIVEN CURRENT TRENDS.

ON SUNDAY CIRCULATION WILL CONTINUE TO DRIFT NORTH TOWARDS SW
WYOMING.  EXTENSIVE CLOUD AND NUMEROUS SHOWERS AND THUNDERSTORMS
SHOULD OVERSPREAD THE NE PORTION OF THE STATE AND EXTEND WESTWARD TO
THE WASATCH MOUNTAINS DURING THE DAY.  GFS IS SLOWER MOVING THE MID
LEVEL CIRCULATION NORTH AND KEEPS A LIGHT EASTERLY COMPONENT GOING
ALONG THE WASATCH FRONT DURING MOST OF THE DAY WHICH WOULD ALLOW
SHOWERS AND THUNDERSTORMS TO PROPAGATE OFF OF THE HIGH TERRAIN AND
ACROSS THE WASATCH FRONT.  THE NAM IS A BIT QUICKER WITH THE
CIRCULATION AND WOULD LIMIT THE WESTWARD EXTENT OF THE
PRECIPITATION.  AT THIS TIME WILL KEEP CHANCE POPS GOING ALONG THE
WASATCH FRONT FOR SUNDAY WITH LIKELY POPS IN THE MOUNTAINS.
ANTICIPATE A PRETTY SHARP CUTOFF TO THE PRECIPITATION AS YOU GO
WEST.

AS THE UPPER SYSTEM MOVES EAST ON SUNDAY NIGHT AND MONDAY DRIER AIR
WILL BEGIN TO RETURN TO THE REGION.  A WARMING AND DRYING TREND WILL
CONTINUE THROUGH MID WEEK AS UPPER LEVEL RIDGING BUILDS BACK INTO
THE GREAT BASIN.

&&

.AVIATION...THE NORMAL NORTHWESTERLY LAKE BREEZE HAS SET UP AT THE
KSLC TERMINAL AND SHOULD PREVAIL UNTIL AROUND 900 PM THIS EVENING
WHEN THE SOUTHEAST DRAINAGE PATTERN RETURNS. POSSIBILITY OF
THUNDERSTORMS IS SMALL BUT SHOULD THEY MOVE INTO THE NORTHWESTERN
VALLEYS...OUTFLOW COULD TEMPORARILY DISRUPT THE WIND FLOW PATTERNS.

&&

.FIRE WEATHER...A DRIER AIRMASS WITH HUMIDITIES BELOW 15 PERCENT
REMAINS OVER NORTHWESTERN UTAH THIS EVENING ALONG WITH LOCAL NORTH
WINDS CREATING NEAR CRITICAL FIRE WEATHER CONDITIONS.

ELSEWHERE...THE AIRMASS IS QUITE MOIST AND THERE IS A GOOD CHANCE OF
WETTING RAIN WITH ANY OF THE NUMEROUS SHOWERS AND THUNDERSTORMS.

THIS MOISTURE SPREADS NORTHWESTWARD TONIGHT AND HUMIDITIES SHOULD
SHOW DECENT RECOVERIES OVER THE NORTHWEST. FAIRLY NUMEROUS SHOWERS
AND THUNDERSTORMS AND A CONTINUED THREAT OF HEAVY RAIN WILL OCCUR
SUNDAY. THE LOW MOVES OUT OF THE STATE MONDAY AND A DRYING TREND
WILL BEGIN FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE MONDAY AND TUESDAY BUT THEY WILL TEND TO BE DRIER. ISOLATED
DRY STORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE NORTH.

ALONG WITH THE DRYING TREND WILL COME AN INCREASE IN AFTERNOON
SOUTHWEST WINDS IN THE WESTERN VALLEYS. THESE COMBINED WITH
AFTERNOON HUMIDITIES DROPPING BELOW 15 PERCENT WILL BRING NEAR
CRITICAL FIRE WEATHER CONDITIONS TO SOME OF THESE AREAS...
ESPECIALLY THURSDAY.

MOISTURE WILL START TO RETURN TO UTAH LATER FRIDAY THROUGH NEXT
WEEKEND. THE INITIAL ROUND OF STORMS OVER SOUTHERN UTAH FRIDAY WILL
PROBABLY BE DRY WITH AN INCREASED THREAT OF NEW FIRE STARTS FROM
LIGHTNING.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UTZ009-014 AND UTZ016-021 THROUGH MIDNIGHT
MDT.
WY...NONE.

&&

PUBLIC...GRAHAM
FIRE WEATHER...WILENSKY
AVIATION...YOUNG
Hazardous weather outlook, Jul 8, 3:11 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 AM MDT SAT JUL 8 2006

UTZ009>014-017>021-091015-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
411 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND THIS EVENING OVER MUCH
OF EASTERN AND SOUTHERN UTAH. FLASH FLOODING IS POSSIBLE IN STEEP
TERRAIN AND IN SLOT CANYONS. FLASH FLOODING IN SLOT CANYONS CAN
OCCUR EVEN WHEN THE RAINFALL IS AT DISTANCE FROM THE CANYON.
NORMALLY DRY WASHES IN EASTERN AND SOUTHERN UTAH MAY FILL RAPIDLY
WITH WATER THIS AFTERNOON AND EVENING DUE TO HEAVY RAIN. DO NOT
ATTEMPT TO DRIVE THROUGH FLOWING WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE
AGAIN ON SUNDAY. A DRYING TREND WILL BEGIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>008-015-016-WYZ021-091015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-
411 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND CONTINUE THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE
AGAIN ON SUNDAY. A DRYING TREND WILL BEGIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 66 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Washington

When
July 8, 4:00 PM MST to 5:30 PM MST
Where
Washington County, 11 mi WNW of Santa Clara
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

1.13" measured at Badger Springs RAWS in 90 min ending at 630pm. Radar estimates 2-3" just south of RAWS.

Flash Flood, Kane

When
July 8, 6:00 PM MST to 8:00 PM MST
Where
Kane County, 19 mi W of Kanab
Reported by
PARK/FOREST SERVICE
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

3ft of water rushing through Buckskin Gulch...a slot canyon off the Paria River.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525013, 5525064.